Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 55, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 18, 2014, 1:25 PM CDT for Barnes County, North Dakota. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2014, 1:25 PM CDT (18:25 UTC)
- Expired
- Aug 18, 2014, 1:55 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 75 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 1:30 PM CDT | HAIL 0.5 | 12 Nne Valley City, ND | |
| Aug 18, 1:35 PM CDT | HAIL 0.5 | 11 N Valley City, ND | |
| Aug 18, 1:40 PM CDT | HAIL 1 | 7 E Bald Hill Dam, ND | HAIL VARIED FROM DIME TO QUARTER SIZED ACROSS NORTHWEST NOLTIMIER TOWNSHIP. |
| Aug 18, 1:45 PM CDT | HAIL 0.25 | 6 Ne Valley City, ND | 1 INCH OF RAIN IN 15 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 6.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
966
WUUS53 KFGF 181825
SVRFGF
NDC003-181915-
/O.NEW.KFGF.SV.W.0055.140818T1825Z-140818T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
125 PM CDT MON AUG 18 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 215 PM CDT
* AT 123 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
VALLEY CITY...AND MOVING SOUTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VALLEY CITY AROUND 140 PM CDT.
ORISKA AROUND 150 PM CDT.
FINGAL AROUND 205 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4704 9772 4673 9770 4673 9797 4708 9821
4721 9803
TIME...MOT...LOC 1825Z 319DEG 31KT 4710 9801
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINS2 follow-up statements
873
WWUS53 KFGF 181843
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
143 PM CDT MON AUG 18 2014
NDC003-181915-
/O.CON.KFGF.SV.W.0055.000000T0000Z-140818T1915Z/
BARNES ND-
143 PM CDT MON AUG 18 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BARNES
COUNTY UNTIL 215 PM CDT...
AT 141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF ORISKA...AND MOVING SOUTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ORISKA AROUND 150 PM CDT.
FINGAL AROUND 205 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 299 AROUND 150 PM CDT...AND MILE MARKER 306
AROUND 155 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4674 9788 4704 9810 4712 9787 4704 9772
4673 9770 4673 9772
TIME...MOT...LOC 1842Z 319DEG 30KT 4699 9788
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINS456
WWUS53 KFGF 181855
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 PM CDT MON AUG 18 2014
NDC003-181905-
/O.CAN.KFGF.SV.W.0055.000000T0000Z-140818T1915Z/
BARNES ND-
155 PM CDT MON AUG 18 2014
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BARNES COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4674 9788 4704 9810 4712 9787 4704 9772
4673 9770 4673 9772
TIME...MOT...LOC 1855Z 319DEG 30KT 4691 9778
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:30 PM CDT, 55 minutes earlier.
Area forecast discussion, Aug 18, 12:30 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1230 PM CDT MON AUG 18 2014 .UPDATE... ISSUED AT 1230 PM CDT MON AUG 18 2014 THE SPC NON-SUPERCELL PARAMETER HAS BEEN INCREASING OVER THE PAST COUPLE HOURS ALONG THE SFC TROUGH...AND IS NOW INTO THE 1-2 RANGE. THERE IS SUFFICIENT LOW LEVEL CAPE AND SFC VORTICITY ALONG THIS FEATURE...ALTHOUGH THE LOW LEVEL LAPSE RATES ARE STILL LOW. AT ANY RATE...GIVEN THE UPPER CIRCULATION OVERHEAD...THERE IS THE POTENTIAL FOR FUNNEL CLOUDS...AND POSSIBLY A WEAK TORNADO. WILL EVALUATE THE ACTIVITY AND ISSUE A STATEMENT IF THIS POTENTIAL BECOMES MORE LIKELY. UPDATE ISSUED AT 1003 AM CDT MON AUG 18 2014 FORECAST THINKING REMAINS VALID AND ONLY MINIMAL CHANGES ARE REQUIRED FOR TODAY. CURRENTLY...THE RADAR INDICATES MORE WIDESPREAD SHOWERS ACROSS THE NORTHERN VALLEY INTO NORTHWEST MINNESOTA. THIS ACTIVITY IN AN AREA OF HIGHER 850MB MOISTURE AND WEAK WARM AIR ADVECTION...WHICH WILL CONTINUE THROUGH MUCH OF THE MORNING HOURS. ANTICIPATE COVERAGE OF SHOWERS TO INCREASE THIS AFTERNOON ALONG AND EAST OF THE VALLEY WITH COLD POOL OVERHEAD COMBINED WITH SOME HEATING (AND SYNOPTIC FORCING). PWATS WILL REMAIN AROUND 1.4 INCHES...AND LOCALIZED HEAVY RAIN POSSIBLE. OTHERWISE...INSTABILITY EXPECTED TO REMAIN WEAK CONSIDERING LOW CONVECTIVE TEMPS KEEPING CLOUDS AROUND...AND VERY WEAK DEEP LAYER SHEAR. && .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 340 AM CDT MON AUG 18 2014 EARLY AM WV IMAGERY SHOWS THE MAIN UPPER LOW PUSHING SOUTHEASTWARD ACROSS MANITOBA. CONVECTION THAT FIRED LATE YESTERDAY HAS WEAKENED...BUT SOME RE-DEVELOPMENT HAS OCCURRED OVERNIGHT AS THE UPPER FORCING STRENGTHENS ASSOCIATED WITH THE UPPER LOW. WITH A WEAK SFC TROUGH ACROSS THE REGION AND GENERALLY LIGHT WINDS...SOME FOG HAS DEVELOPED...MOST NOTABLY IN WC MN. THE FOG HAS BEEN QUITE DENSE TO THE SOUTHEAST OVER CENTRAL MN...SO A CONCERN OVER THE NEXT FEW HOURS WILL BE FOG COVERAGE AND DENSITY IN THIS AREA. THE MAIN CHALLENGE LATER IN THE DAY WILL BE PRECIP CHANCES. WITH THE SFC TROUGH SLOWLY WORKING EAST AND THE UPPER LOW SOUTHEASTWARD...EXPECT SOME SHOWERS AND THUNDER (ALTHOUGH SEVERE IS NOT EXPECTED). THE NAM/GFS/ECMWF ALL INDICATE THE HIGHEST QPF WILL BE ACROSS THE EASTERN CWA...CLOSER TO THE SFC TROUGH AND STRONGEST UPPER FORCING THIS AFTERNOON. PWATS WILL BE AROUND 1.4 INCHES THIS AFTERNOON OVER THE EAST...SO THERE WILL BE SOME HEAVIER DOWNPOURS IN SPOTS. CURRENT FORECAST TEMPS ARE IN THE MID/UPPER 70S...BUT CLOUD COVER WILL PLAY A ROLE ON TEMP TRENDS TODAY. THE UPPER LOW WILL MOVE EAST ACROSS NORTHERN MINNESOTA TONIGHT. MUCH OF THE AREA WILL DRY OUT OVERNIGHT...WITH SOME SHOWERS PERSISTING MAINLY EAST OF THE VALLEY. WITH LIGHT WINDS AND NOT MUCH CHANGE IN SFC MOISTURE...THERE COULD SOME FOG DEVELOPMENT POTENTIALLY. WEAK SFC RIDGING WILL SPREAD ACROSS THE REGION TUESDAY UNDERNEATH SHORTWAVE RIDGING ALOFT. THE UPPER LOW ACROSS THE WESTERN GREAT LAKES MAY BE CLOSE ENOUGH TO PROVIDE A FEW DIURNAL SHOWERS/STORMS EAST OF THE VALLEY. WOULD ALSO EXPECT DIURNAL CU DEVELOPMENT TO BE GREATEST IN THIS AREA. OTHERWISE...TUESDAY SHOULD BE A PLEASANT DAY WITH LIGHT WINDS AND SEASONABLE TEMPS. .LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY) ISSUED AT 340 AM CDT MON AUG 18 2014 UPPER TROUGHING DEVELOPING OVER THE WESTERN US BY TUESDAY NIGHT WILL AID IN SFC LOW PRESSURE DEVELOPMENT ACROSS THE HIGH PLAINS...WITH SFC WINDS BECOMING SOUTHERLY DOWNSTREAM. THE GLOBAL MODELS DEPICT A SHORTWAVE TROUGH LIFTING NORTHEASTWARD INTO THE N PLAINS ON WEDNESDAY AS THE UPPER FLOW BECOMES SOUTHWESTERLY. THE GEM/NAM/ECMWF ARE IN FAIRLY GOOD AGREEMENT WITH THE TIMING AND POSITION OF THE WAVE...WHILE THE GFS IS FARTHER SOUTH. THE MODEL CONSENSUS WOULD YIELD THE HIGHEST RAIN CHANCES LATE WED/WED NIGHT WITHIN THE WARM...MOIST ADVECTION ZONE AHEAD OF THE WAVE. TEMPS WILL CONTINUE NEAR AVERAGE FOR MID-WEEK. 00Z RUNS OF ECMWF/GEM/GFS ALL INDICATE A 500 MB TROUGH OVER WRN CANADA INTO NRN ROCKIES. SEVERAL SHORT WAVES WILL COME OUT OF THE EASTERN PACIFIC INTO THE NRN ROCKIES AND THEN INTO NRN PLAINS IN THE THURSDAY THROUGH SUNDAY PERIOD. TIMING AND STRENGTH OF EACH WAVE IS AS YOU SUSPECT VARIABLE RUN TO RUN AND MODEL TO MODEL. BUT SOME AGREEMENT IS THAT ONE SUCH WAVE AND RAIN MAKER WILL MOVE ACROSS THURSDAY WITH ANOTHER SYSTEM FRI NIGHT INTO SATURDAY. GRADUALLY COOLER THRU THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1230 PM CDT MON AUG 18 2014 SFC LOW PRESSURE OVER THE FAR NORTHERN RED RIVER VALLEY WILL RESULT IN VARIABLE WIND CONDS WITHIN AND EAST OF THE VALLEY AS WELL AS MULTIPLE LAYERS OF CLOUD DECKS PREDOMINANTLY IN THE MVFR RANGE. WINDS WILL SHIFT NW IN EASTERN ND AND MAY BECOME GUSTY IN VCNTY OF TSTM ACTIVITY EXPECTED TO IMPACT MAINLY FAR AND BJI THIS AFTN. TSTM ACTIVITY WILL TAPER OFF IN EARLY EVENING HOWEVER MVFR CIGS OVER TVF AND BJI WILL STRUGGLE TO GET OUT OF MVFR RANGE UNTIL TOMORROW MORNING. FOG IS A POTENTIAL AT BOTH TVF AND GFK...WHERE WINDS WILL BE THE LIGHTEST OR CALM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...TG SHORT TERM...MAKOWSKI LONG TERM...MAKOWSKI/RIDDLE AVIATION...SPEICHER
Hazardous weather outlook, Aug 18, 4:46 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 446 AM CDT MON AUG 18 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-190945- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 446 AM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. SEVERE STORMS ARE NOT ANTICIPATED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JAM
In the hours before
Special weather statement, Aug 18, 1:07 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 107 PM CDT MON AUG 18 2014 NDZ038-181900- BARNES ND- 107 PM CDT MON AUG 18 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARNES COUNTY UNTIL 200 PM CDT... AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 17 MILES SOUTH OF COOPERSTOWN...OR 20 MILES NORTH OF VALLEY CITY...MOVING TO THE SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... BALD HILL DAM AROUND 135 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4711 9771 4696 9798 4724 9837 4724 9810 TIME...MOT...LOC 1806Z 306DEG 15KT 4719 9814 HOPKINS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 23 min |
| Aug 17, 9:29 PM CDT | Special Weather Statement | FGF | Griggs, Nelson, Steele | 46 min |
| Aug 17, 10:19 PM CDT | Special Weather Statement | FGF | Steele | 41 min |
| Aug 18, 1:07 PM CDT | Special Weather Statement | FGF | Barnes | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.